Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Des Moines, IA

February 20, 20144 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Feb 20, 2014, 9:49 AM CST for 4 counties in Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2014, 9:49 AM CST (15:49 UTC)
Expired
Feb 20, 2014, 10:15 AM CST
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 10:13 AM CSTHAIL 1Arispe, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-137 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS53 KDMX 201549
SVRDMX
IAC003-159-173-175-201615-
/O.NEW.KDMX.SV.W.0001.140220T1549Z-140220T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
949 AM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  TAYLOR COUNTY IN SOUTHWEST IOWA...
  UNION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA...

* UNTIL 1015 AM CST

* AT 949 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  LENOX...MOVING NORTHEAST AT 60 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CRESTON...LENOX...TWELVE MILE LAKE...SOUTHWESTERN COMMUNITY COLLEGE
  MAIN CAMPUS...AFTON...CLEARFIELD...DIAGONAL...GRAVITY...CROMWELL...
  ARISPE...SHARPSBURG...SHANNON CITY...KENT...THAYER...CONWAY...
  CRESTON MUNICIPAL AIRPORT...WILSON COUNTY PARK...GREEN VALLEY LAKE
  STATE PARK...THREE MILE LAKE COUNTY PARK AND LAKE OF THREE FIRES
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4078 9479 4116 9440 4105 9401 4104 9401
      4065 9458
TIME...MOT...LOC 1549Z 223DEG 52KT 4077 9459 

HAIL...1.00IN
WIND...60MPH

$$

SKOW
1 follow-up statement
434 
WWUS53 KDMX 201603
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 AM CST THU FEB 20 2014

IAC003-159-173-175-201615-
/O.CON.KDMX.SV.W.0001.000000T0000Z-140220T1615Z/
RINGGOLD IA-TAYLOR IA-UNION IA-ADAMS IA-
1003 AM CST THU FEB 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CST
FOR NORTHWESTERN RINGGOLD...NORTHEASTERN TAYLOR...UNION AND
SOUTHEASTERN ADAMS COUNTIES...

AT 1002 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
LENOX...OR 10 MILES SOUTH OF CRESTON...MOVING NORTHEAST AT 60 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CRESTON...LENOX...TWELVE MILE LAKE...SOUTHWESTERN COMMUNITY COLLEGE
MAIN CAMPUS...AFTON...CLEARFIELD...DIAGONAL...CROMWELL...ARISPE...
SHANNON CITY...KENT...THAYER...CRESTON MUNICIPAL AIRPORT...WILSON
COUNTY PARK...GREEN VALLEY LAKE STATE PARK AND THREE MILE LAKE COUNTY
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4088 9468 4116 9440 4105 9401 4104 9401
      4074 9444
TIME...MOT...LOC 1602Z 223DEG 52KT 4092 9441 

HAIL...1.00IN
WIND...60MPH

$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 5:43 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 20, 5:43 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
543 AM CST THU FEB 20 2014

.SHORT TERM /TODAY/...
ISSUED AT 420 AM CST THU FEB 20 2014

SIGNIFICANT WINTER STORM WILL IMPACT THE REGION TODAY
AND THROUGH TONIGHT. CONTINUE TO FINE TUNE THE FORECAST BASED ON
TRENDS WITH ADJUSTMENTS MAINLY ON TIMING OF TRANSITION TO SNOW WITH
WARM LAYER LINGERING ALONG AND SOUTHEAST OF A WATERLOO TO DES MOINES
TO LAMONI LINE THROUGH THIS MORNING AND THIS REMAINS THE REGION WITH
HIGHEST UNCERTAINTY FOR SNOW AMOUNTS AS THERE WILL BE A BIG CONTRAST
OVER A SMALL AREA. POTENTIAL FOR CONVECTION AND THUNDERSNOW REMAINS
HIGH ALONG AND 50 MILES TO THE NORTHWEST OF THE LINE MENTIONED ABOVE
AS INGREDIENTS FOR SLANTWISE CONVECTION IS HIGH. SOME OF THESE
INGREDIENTS ACTUALLY EXTEND WELL INTO THE NORTHWEST PORTION OF THE
FORECAST AREA. SNOWFALL RATES OF 2 INCHES PER HOUR OR MORE WILL BE
LIKELY WHERE THE THUNDERSNOW OCCURS. SNOWFALL AMOUNT OF 4 TO 7
INCHES LIKELY OVER PORTIONS OF THE WEST CENTRAL TO 8 TO 11 OVER THE
NORTHEAST AND 2 TO 5 INCHES EXPECTED FOR BOTH THE WATERLOO AND DES
MOINES METROS. VERY STRONG WINDS EXPECTED WITH THE SYSTEM WITH 60+
KTS AT 925 MB ARRIVING THIS AFTERNOON. WIND GUSTS OF 50 TO 60 MPH
ARE EXPECTED TO REACH THE SFC AND WILL CREATE SIGNIFICANT BLOWING
AND DRIFTING OF SNOW AND WIDESPREAD BLIZZARD CONDITIONS. PEAK WINDS
WILL BE AROUND 6 PM THIS EVENING THE SLOWLY TAPERING THE REMAINDER
OF THE NIGHT. THIS COULD SEVERELY CRIPPLE TRAVEL THROUGH THE PERIOD.
HAVE SIMPLIFIED HEADLINES BUT DID SPLIT TO ADJUST FOR TIMING ISSUES.
WIND ADVISORY OVER THE FAR SOUTHEAST WHERE LITTLE TO NO SNOW IS
FORECAST. WILL NEED TO BE MONITORED FOR AN UPGRADE TO HIGH WIND
WARNING. BLIZZARD WARNING EXTENDED TO INCLUDE ALL AREAS WITH
FORECAST AMOUNTS ABOVE 3 INCHES.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 420 AM CST THU FEB 20 2014

STRONG WINTER STORM TO WORK ITS WAY EAST OF THE CWA BY LATE FRIDAY
MORNING...AS BRIEF AREA OF SFC HIGH PRESSURE TO BUILD INTO THE
AREA FRIDAY. SOME LINGERING GUSTY WINDS POSSIBLE FRIDAY WITH CAA
STILL IN PLACE AND A TIGHTENED SFC PRES GRADIENT. THEREFORE
CONTINUED MENTION OF BLOWING SNOW INTO THE MORNING
HOURS...ESPECIALLY WHERE THE HIGHER SNOW AMOUNTS ARE EXPECTED.
WINDS SHOULD DIMINISH TOWARD MID/LATE MORNING. WEAKER SHORTWAVE
ENERGY TO DROP THROUGH THE CWA LATE FRIDAY INTO FRIDAY
NIGHT...WITH ANOTHER PUSH OF COLDER AIR. HAVE INCREASING CLOUD
COVER AND WILL HAVE TO MONITOR AS THERE COULD BE A BRIEF PERIOD OF
LIGHT SNOW OR FLURRIES POSSIBLE. MODELS STILL UNCERTAIN ON
AVAILABLE MOISTURE...AND PLACEMENT THUS HAVE NOT INCLUDED ANY
PRECIP MENTION AS OF YET. NEAR ZONAL TO SLIGHT NORTHWEST FLOW
PATTERN TO REMAIN ACROSS THE CENTRAL US THROUGH THE WEEKEND...WITH
ANOTHER STRONGER COLD FRONTAL PASSAGE EXPECTED MONDAY. ASSOCIATED
SYSTEM COULD BRING ANOTHER CHANCE FOR SNOW TO THE AREA MAINLY
MONDAY INTO MONDAY NIGHT. EC/GFS IN DISAGREEMENT OVER THE TIMING
OF THIS SYSTEM...WITH THE EC SLIGHTLY FASTER THAN THE GFS BRINGING
IN THE SYSTEM MAINLY MONDAY. GFS BRINGS THE SYSTEM IN LATER MONDAY
INTO MONDAY NIGHT...THEREFORE KEPT HIGHEST POPS DURING THE DAY
MONDAY AND SLIGHTLY LOWER POPS FOR MONDAY NIGHT AT THIS TIME.
ARCTIC HIGH PRESSURE TO THEN BUILD INTO THE CWA FOR TUESDAY INTO
WEDNESDAY...WITH A REINFORCING SHOT OF ARCTIC AIR ACROSS THE
REGION LATE WEDNESDAY. H85 TEMPS DROP INTO THE -20S CELSIUS BY THE
MIDDLE TO END OF NEXT WEEK...WHICH SHOULD KEEP TEMPS WELL BELOW
AVERAGE BY THE END OF THE FORECAST PERIOD.

&&

.AVIATION...20/12Z
ISSUED AT 542 AM CST THU FEB 20 2014

WIDESPREAD IFR TO MVFR CIGS THIS MORNING GRADUALLY DROPPING TO
LIFR TODAY. AREAS OF RAIN WILL TRANSITION TO SNOW FROM WEST TO
EAST THROUGH THE DAY. LIGHT EAST WINDS WILL SWITCH TO THE
NORTHWEST AND INCREASE SIGNIFICANTLY BY THIS AFTERNOON. SOME GUSTS
IN EXCESS OF 50 KTS POSSIBLE BY LATE AFTERNOON AND EARLY EVENING.
WIDESPREAD BLOWING SNOW AND NEAR WHITEOUT CONDITIONS ALL SITES
EXCEPT KOTM. CONDITIONS SLOWLY IMPROVE AFTER 06Z.

&&

.HYDROLOGY...
ISSUED AT 259 PM CST WED FEB 19 2014

HYDRO-RELATED CONCERNS INVOLVE TWO ASPECTS...FIRST THE POTENTIAL FOR
FLASH FLOODING...AND SECOND...THE POTENTIAL FOR RIVER ICE JAMS AND
ASSOCIATED FLOODING. THE GEOGRAPHIC AREA OF CONCERN IS SOUTH OF I-80
AND EAST OF I-35 FOR BOTH ASPECTS.

THE COMBINATION OF SEASONALLY MODERATE TO HEAVY RAINFALL ON THURSDAY
ALONG WITH FROZEN GROUND MAY LEAD TO SIGNIFICANT RUNOFF IN SOME
LOCATIONS. THUS LOCALIZED FLOODING MAY RESULT. THE TIMING WOULD BE
DURING THE DAY ON THURSDAY. AT THIS TIME THE CONFIDENCE IN FLASH
FLOODING IS NOT HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS
TIME. NEVERTHELESS...SOME ISOLATED LOCATIONS MAY SEE PONDING OF
WATER.

THE SECOND ASPECT OF CONCERN IS POTENTIAL ICE JAM ACTIVITY AND
POSSIBLE MINOR FLOODING ON STREAMS...AGAIN SOUTH OF I-80 AND EAST OF
I-35. THE TIMING WOULD BE FROM MIDDAY THURSDAY INTO THURSDAY NIGHT.
WE ALREADY SAW ICE JAM ACTIVITY IN THIS AREA ON WEDNESDAY
EVENING...ALTHOUGH STREAM LEVELS REMAINED WELL WITHIN BANK. RUNOFF
FROM THURSDAY/S RAINFALL WILL PUSH THE STREAM LEVELS HIGHER...WITH
ICE JAMS POSSIBLY RESULTING IN LOCALLY HIGHER LEVELS. AS WITH THE
FLASH FLOODING POTENTIAL...THE CONFIDENCE IN RIVER FLOODING
OCCURRING IS NOT HIGH ENOUGH TO WARRANT A FLOOD WATCH AT THIS TIME.
NEVERTHELESS...SOME LOCAL AREAS MAY SEE SIGNIFICANT WITHIN-BANK
RISES AS WELL AS LOCALIZED FLOODING. IF FLOODING DID OCCUR...THE
WORST CASE SCENARIO WOULD INVOLVE MINOR FLOODING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM NOON TODAY TO 9 AM CST FRIDAY FOR BLACK
HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-DALLAS-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-JASPER-MADISON-MARSHALL-POLK-STORY-TAMA-
WINNEBAGO-WORTH-WRIGHT.

BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 AM CST FRIDAY FOR
ADAIR-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-
HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST FRIDAY FOR
ADAMS-CLARKE-DECATUR-LUCAS-MAHASKA-MARION-POWESHIEK-RINGGOLD-
TAYLOR-UNION-WARREN.

WIND ADVISORY FROM NOON TODAY TO 6 AM CST FRIDAY FOR APPANOOSE-
DAVIS-MONROE-WAPELLO-WAYNE.

&&

SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...DONAVON
HYDROLOGY...ZOGG
Hazardous weather outlook, Feb 20, 6:02 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
602 AM CST THU FEB 20 2014

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-211100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ006-007-016-017-025>028-036>039-047>050-059>061-072-211100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-MADISON-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ062-073>075-081>084-092>094-211100-
POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ085-086-095>097-211100-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

In the hours before

Special weather statement, Feb 20, 7:11 AM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
711 AM CST THU FEB 20 2014

IAZ036>039-047>050-059>062-072>075-201500-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
INCLUDING THE CITIES OF...WEBSTER CITY...IOWA FALLS...ELDORA...
ACKLEY...GRUNDY CENTER...REINBECK...CONRAD...DIKE...WELLSBURG...
WATERLOO...CEDAR FALLS...BOONE...AMES...MARSHALLTOWN...TAMA...
TOLEDO...TRAER...DYSART...GLADBROOK...PERRY...WAUKEE...ADEL...
DES MOINES...NEWTON...GRINNELL...WINTERSET...EARLHAM...
INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA
711 AM CST THU FEB 20 2014

...AREAS OF FOG THROUGH MID MORNING...

AREAS OF FOG HAVE DEVELOPED ACROSS PORTIONS OF CENTRAL IOWA...WITH
VISIBILITIES REDUCED TO 1 TO 2 MILES AT TIMES. IN
PATCHES...VISIBILITIES BELOW ONE HALF MILE TO ONE MILE ARE
POSSIBLE. THE FOG IS EXPECTED TO CONTINUE THROUGH MID MORNING.

MJB
Special weather statement, Feb 20, 9:00 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
900 AM CST THU FEB 20 2014

IAZ024>028-035>039-046>050-058>062-071>075-082>086-201700-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-
INCLUDING THE CITIES OF...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
JEFFERSON...BOONE...AMES...MARSHALLTOWN...TAMA...TOLEDO...TRAER...
DYSART...GLADBROOK...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA
900 AM CST THU FEB 20 2014

...AREAS OF FOG THROUGH MORNING...

AREAS OF FOG WILL CONTINUE ACROSS CENTRAL IOWA...WITH
VISIBILITIES REDUCED TO 1 MILE OR LESS AT TIMES. IN
PATCHES...VISIBILITIES BELOW ONE HALF MILE TO ONE QUARTER MILE
ARE POSSIBLE. THE FOG IS EXPECTED TO CONTINUE THROUGH THE MORNING.
USE CAUTION WHILE TRAVELING...SLOW DOWN AND ALLOW EXTRA DISTANCE
BETWEEN VEHICLES AND PREPARE FOR CHANGING VISIBILITIES.

AWB
Special weather statement, Feb 20, 9:36 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
936 AM CST THU FEB 20 2014

IAZ081>083-092-093-201615-
TAYLOR IA-UNION IA-RINGGOLD IA-CLARKE IA-ADAMS IA-
936 AM CST THU FEB 20 2014

...STRONG THUNDERSTORM MOVING INTO SOUTHWEST IOWA...

AT 932 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOPKINS...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF DIMES AND OCCASIONAL CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTON...BEDFORD...LENOX...AFTON...NEW MARKET...CLEARFIELD...
DIAGONAL...PRESCOTT...GRAVITY...BLOCKTON...TINGLEY...CROMWELL...
SHARPSBURG...ARISPE...SHANNON CITY...CONWAY...KENT...BENTON...MALOY
AND ATHELSTAN.

LAT...LON 4058 9492 4076 9493 4115 9455 4098 9401
      4057 9452
TIME...MOT...LOC 1532Z 215DEG 44KT 4060 9483

SKOW
Special weather statement, Feb 20, 9:44 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CST THU FEB 20 2014

IAZ081-082-092-093-201630-
TAYLOR IA-UNION IA-RINGGOLD IA-ADAMS IA-
944 AM CST THU FEB 20 2014

...THUNDERSTORM WITH STRONG WINDS AND HAIL MOVING THROUGH SOUTHWEST
IOWA...

AT 937 AM CST...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
NEAR BEDFORD...MOVING NORTHEAST AT 55 MPH.

AT 9:41 AM CST...TRAINED SPOTTERS IN BEDFORD REPORTED DIME SIZE HAIL
WITH THIS STORM.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTON...BEDFORD...LENOX...NEW MARKET...CLEARFIELD...DIAGONAL...
PRESCOTT...GRAVITY...TINGLEY...CROMWELL...SHARPSBURG...ARISPE...
SHANNON CITY...CONWAY AND KENT.

LAT...LON 4057 9472 4070 9491 4077 9493 4114 9453
      4097 9403 4057 9457
TIME...MOT...LOC 1537Z 219DEG 50KT 4070 9474

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 4:49 AM CSTWind AdvisoryDMXAppanoose, Davis, Monroe, Wapello, Wayne23 hr
Feb 20, 9:36 AM CSTSpecial Weather StatementDMXTaylor, Union39 min
Feb 20, 9:44 AM CSTSpecial Weather StatementDMXTaylor, Union46 min
Feb 20, 10:13 AM CSTSevere Thunderstorm WarningDMXClarke, Madison, Union32 min
Feb 20, 10:40 AM CSTSpecial Weather StatementDMXWarren50 min
Feb 20, 10:44 AM CSTSevere Thunderstorm WarningDMXMadison, Polk, Warren31 min
Feb 20, 11:10 AM CSTSpecial Weather StatementDMXPolk, Story65 min
Feb 20, 11:15 AM CSTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne30 min
Feb 20, 11:28 AM CSTSpecial Weather StatementDMXGrundy, Hardin, Marshall, Story47 min
Feb 20, 11:42 AM CSTSevere Thunderstorm WarningDMXLucas, Marion, Monroe33 min
Feb 20, 12:02 PM CSTSpecial Weather StatementDMXJasper, Marion, Poweshiek43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.